Oklahoma, 2018

Wildfire in Oklahoma, March 16, 2018

March 16, 2018 · NWS OUN · 3 events in 3 counties and zones

Grass fires burned approximately 1466 acres in Beckham county, 759 acres in Stephens county, and 300 acres in Atoka on the 16th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned approximately 1466 acres in Beckham county, 759 acres in Stephens county, and 300 acres in Atoka on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 16, 11:31 AM CST, 29 minutes earlier.

Area forecast discussion, Mar 16, 11:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1231 PM CDT Fri Mar 16 2018

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
Strong southwest to west winds will diminish very gradually this
afternoon, as the deep low pressure center over northern Kansas
moves slowly to the east. As daytime vertical mixing diminishes
around sunset, the wind speeds will diminish more substantially
at most sites. Then, a cold front will move south across Oklahoma
and north Texas overnight, bringing a wind shift to the north, but
little else. Wind speeds will increase a bit on Saturday morning,
and directions will turn gradually into the northeast.

There may be patches of blowing dust or smoke this afternoon,
particularly over western Oklahoma and western north Texas, but no
other significant weather is expected through the period.

CmS
&&

.PREV DISCUSSION... /issued 559 AM CDT Fri Mar 16 2018/

DISCUSSION...
Please see the 12Z aviation discussion below.

AVIATION...
VFR will apply through the period. Winds will rapidly increase
from the southwest and west this morning. Expect gusts near 35 kt
for 1-3 hours during the early afternoon hours. Winds will
decrease near sunset and become northerly. Skies will generally
remain clear.

PREV DISCUSSION... /issued 431 AM CDT Fri Mar 16 2018/

DISCUSSION...
Fire weather today, and a chance of severe thunderstorms by
Sunday will be the primary concerns with this forecast package.

Very dry air will continue to spread north and east today as the
vort max over western KS does the same. Still expect breezy west
winds to develop across much of the FA by late this morning, with
the dryline mixing east very quickly. Will keep winds higher than
most solutions, especially across west and northwest where deep
mixing is expected along with subsidence. The winds will begin to
weaken around sunset, especially central and west central OK
within prefrontal trough. A weak attendant cold front will then
follow during the overnight hours resulting in a slow wind shift
from the north. Saturday will generally be around 10 degrees
cooler under the weak surface ridge.

Moisture will begin to return to north TX as early as Sat night,
as a mid level shortwave trough moves out of west TX & SE NM. This
wave could result in some elevated showers/sprinkles developing
near the Red River, but for now have kept the forecast dry for Sat.
Low level moisture advection will ramp up Sun AM ahead of a
negatively tilted mid to upper trough moving into NE NM.
Isentropic ascent late Sat into the late morning hours of Sun will
likely support some initial elevated activity mainly across
southern OK. Would not be surprised to see hail develop during
the early afternoon hours across the southern half of OK, mainly
along/east of I-35 and south of I-40 as this initial mid level
shortwave trough lifts NEwrd. This activity may limit overall
instability for some areas during peak heating hours, but as the
stout mid to upper low enters the panhandle and northern OK during
the early evening hours additional redevelopment will be possible
along and ahead of the dryline after sunset. It's unclear exactly
where this development may take place, but overall consensus for
the time being appears to be over portions of central and north
central OK. In addition to severe hail, damaging winds may
accompany storms.

As the mid to upper low moves near NE OK Monday, some elevated
showers and storms will remain possible mainly across northern and
eastern OK. However, dry slot may limit overall potential across
our region. Near critical fire weather conditions will be possible
on the backside of the surface low by Monday afternoon. Winds will
remain elevated throughout the entire day Mon, only slowly
weakening after sunset given the pressure gradient.

Things will quiet down through the extended forecast periods as an
upper level ridge amplifies and shifts eastward by mid week over
the Rockies. This ridge should be somewhere over the central CONUS
by Thu resulting in above avg temps and dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  41  69  46 /   0   0   0  10
Hobart OK         78  38  69  44 /   0   0   0   0
Wichita Falls TX  81  42  70  49 /   0   0  10  10
Gage OK           77  35  69  42 /   0   0   0   0
Ponca City OK     80  36  68  40 /   0   0   0   0
Durant OK         79  47  74  52 /  10   0  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ004>042-
     044>046-050.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>090.

&&

23/10/23
Hazardous weather outlook, Mar 16, 10:53 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CDT Fri Mar 16 2018

OKZ004>048-050>052-TXZ083>090-171100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CDT Fri Mar 16 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Critical to Extreme fire weather conditions will occur across
western Oklahoma and adjacent parts of Texas this afternoon, with
Elevated to Near-Critical conditions across most of central
Oklahoma. A Red Flag Warning is in effect for this afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
every afternoon from Saturday through Wednesday.

.Thunderstorms...
A few strong storms will be possible late Saturday night in parts
of south central and southeast Oklahoma. On Sunday, scattered
storms are expected across Oklahoma and north Texas, a few of
which could become strong to severe. There is a slight risk for
severe storms across portions of northern, central, and southeast
Oklahoma for Sunday afternoon and evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
March 16, 12:00 PM CST to 9:00 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Wildfire, Stephens

When
March 16, 12:00 PM CST to 9:00 PM CST
Where
Stephens forecast zone
Reported by
Park/Forest Service
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Wildfire, Beckham

When
March 16, 12:00 PM CST to 9:00 PM CST
Where
Beckham forecast zone
Reported by
Park/Forest Service
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743485, 743486, 743487.